Medication Switching. Do you know what medication switching means? It's switching from one manufacturer's formulation of an antiepileptic drug (AED) to another. The switch can be between different manufacturer's versions of the same generic drug, from generic to the brand-name drug, or from the brand-name drug to a generic. It can also be caused by a switch from one manufacturer's formulation of its antiepileptic drug to a new formulation of the same drug.
Want to know more about any benefits and potential risks of medication switching? Want to know what to do if you've had any negative side effects as a result of medication switching?
James W. McAuley, Ph.D., FAPhA
Jim McAuley is an Associate Professor of Pharmacy Practice & Neurology and Director of Teaching & Learning in the Division of Pharmacy Practice and Administration at The Ohio State University. He earned his Ph.D. in Pharmacy from the University of Pittsburgh. Dr. McAuley is very active in Ohio State's Comprehensive Epilepsy Program where he interacts with patients regularly. He has published numerous extensively in the clinical care of patients with epilepsy. He currently serves as a member of the Epilepsy Editorial Panel for the Annals of Pharmacotherapy. In addition, Dr. McAuley is active in the Epilepsy Foundation both locally and nationally.
Q & A
Is there a specific name for a type of epilepsy where four or more drugs do not help? I've been on 8 different AEDs. I am taking Lamictal, Trileptal, and Klonopin right now.
There is a name for what you are describing – it is called refractory epilepsy. The scientific community defines this as failing two antiepileptic drugs despite therapeutic doses.
My son was diagnosed with epilepsy in June of 2010 when he was 18. He had a bad episode 2 years ago - a cluster of 5 – 6 tonic clonic seizures in a 2 week period. He has been on Depakote ER (Generic brand) for 2 years. He is well controlled and has not had an episode since. It took a while to find the right medication and I’m thankful that the Depakote ER has stabilized him. As with any medication, there are side effects, specifically his ammonia level and the danger to the liver. He was also diagnosed with Gilbert Syndrome which means his bilirubin count can be elevated at times if he skips meals and doesn’t rest enough which also shows up in blood tests. He feels great, and looks great and does everything a young adult does. He is away at school in another state (junior, doing very well – major in biology). His neurologist is considering switching him to another medication because his ammonia levels have been somewhat high as indicated in his last few blood tests but they vary up and down. In your experience, what is the major factor and procedure for switching medication? How long can someone stay on Depakote ER.
The major factor in switching is considering all of the risks and benefits. If the benefit outweighs the risk, there is a process that most practitioners will use. The new drug is slowly added to the original drug and once it is determined that the patient is able to tolerate the new drug, the original drug is slowly tapered down. So for a while anyway, the patient is on two antiepileptic drugs. As for how long someone can be on Depakote – the answer is many, many years as long as the benefit outweighs the risk.
My 52 year old brother had a grand mal seizure in the front yard of my father’s house. He was unconscious for at least 2 hrs, (we think), his CK levels rose to 10K and thus his ordeal of confusion and memory loss started. An MRI indicated no visible damage was done. His doctor stated he could have suffered brain injury due to lack of oxygen. My question is will this confusion get better; he seems to be in a constant state of seizure. His drugs have been increased to 1.5 tabs 2x daily Keppra?
Some patients take a long period to recover from big seizures. I cannot say whether your brother’s confusion will get better. As for a constant state of seizure, I presume his doctor made sure that is not the case. You didn’t tell me what strength of Keppra your brother is taking, but even if the dose is 1000 mg tablets, which is not an unreasonable dose. It is FDA-approved up to 3000 mg per day.
I have taken Carbatrol/Tegretol for years and recently switched to Keppra. I am experiencing facial numbness now and am wondering if it has something to do with the Keppra.
Facial numbness is not something that we see very often with Keppra. It can be a side effect from other medicines, including other seizure medicines.
My son has epilepsy. He has been seizure free with the assistance of Depakote and Keppra for five years. We are attempting to assess the viability of switching his medication from brand name to generics. We are reading and researching, talking to his physician, talking to the FDA and pharmacists. Is there a process for switching, a protocol that should be followed to assist my son’s body in accepting the switch? For example, would it be better to change one of the medications at a time – he takes 250 and 500 mg. of Depakote? Perhaps we begin with one?
Yes – it makes sense to make one change at a time. This is something we do all the time in clinic. If we make 2 changes at once and something good or bad happens – we don’t know exactly what the reason was for the good outcome/problem.
I understand after speaking with the FDA that the AB ratings are bestowed based on inspections occurring every 2 to 3 years. Is this good enough in terms of pharmaceuticals?
This is not my area of expertise, but I would imagine the length of time between inspections is appropriate. A lot of drug products are stable for a long period of time and I know the manufacturers have to keep a lot of data on their quality assurance process.
Do we have any case analyses indicating the successful switch with these medications and individuals with epilepsy?
Patients are switched all the time. In my opinion, only a small subset of patients cannot tolerate the switch. As for knowing beforehand whether your son is one that will tolerate the switch, I don’t think there is anyone who can guarantee that. If you decide to switch to a generic manufacturer, I suggest you ask your pharmacy/pharmacist to use the same generic manufacturer on each refill. This can decrease the variability in differences between the many generic makers of these 2 antiepileptic drugs.
I was diagnosed with having complex partial seizures in 2005. My memory since being diagnosed and even now completely stinks. My neurologist has also told me that I’ve gone from having complex partial to petit mal seizures. He says the medication is working but that the seizures cannot be fully controlled; just minimized. Does lamictal cause memory loss?
There are a lot of reasons why patients with epilepsy have problems with memory. These include seizures themselves – which are very hard on memory. Another is mood – depression can cause memory problems. A third is adverse effects of seizure medicines. As for lamictal, this is a drug that is well-tolerated in most folks and does not cause memory problems in most cases. If patients come to our clinic with memory issues, the first thing we go after is decreasing their seizure burden.